Heparin-induced thrombocytopenia (HIT) is a disorder defined by a decrease in platelet count shortly after administering heparin, which resolves after stopping heparin and has no other discernible cause. HIT occurs in 3%–5% of patients administered unfractionated heparin, resulting in thrombotic complications in 30%–80% of cases (1–3). HIT may be mild in nature, occurring within 4 days of starting heparin as the result of a direct effect of heparin on platelets that are not immune-mediated (HIT I) (4). Immune HIT (HIT II) is associated with a >30%–50% decrease in platelet count and an onset within 4 days after reexposure to heparin (4–6). HIT II is also associated with thromboembolic complications, a normalization of platelet count within 10 days after cessation of heparin, and the presence of an immunoglobulin (Ig)G antibody to the heparin-platelet factor 4 complex detected via serotonin-release, aggregation, or enzyme-linked immunosorbent assay (4–6). The diagnosis of HIT II is primarily based on clinical findings because the aforementioned in vitro measures of IgG presence typically have a sensitivity of 50%(5,7), although when optimized, serotonin-release assays may have approximately 90% sensitivity (7). The conduct of coronary surgery typically requires the administration of heparin, and patients with HIT II have successfully been administered either low molecular weight heparin or hirudin analogs to obtain anticoagulation. A synthetic thrombin inhibitor, argatroban, has also been administered for on-pump (8) and off-pump cardiac procedures (9). Argatroban is a competitive thrombin inhibitor derived from l-arginine with a half-life of 46 ± 10 min that is hydroxylated by the liver and is not dependent on renal excretion for elimination (10). We present a case involving a patient with HIT II requiring coronary revascularization wherein argatroban was administered and hemostasis serially assessed by conventional measures and thrombelastography® (TEG®; Haemoscope, Niles, IL). Case Report The patient was a 67-yr-old, 123-kg man who presented with pneumonia and a non–Q-wave myocardial infarction 2 wk before surgery. His medical conditions included hypertension, severe three-vessel coronary artery disease, and chronic obstructive pulmonary disease. His pneumonia was treated with ceftriaxone and azithromycin for 10 days, and he was administered enoxaparin, tirofiban, clopidogrel, and aspirin for myocardial infarction. Enoxaparin was discontinued and unfractionated heparin infusion initiated during cardiac catheterization on the fifth day of hospitalization (platelet count of 219,000/mm3). On the eighth day of hospitalization, heparin was administered in anticipation of coronary revascularization, but surgery was subsequently delayed when the patient’s platelet count decreased to 70,000/mm3 and then to 9000/mm3 upon repeat testing on the ninth day of hospitalization. Discontinuation of heparin resulted in a normalization of platelet count to 229,000/mm3 within 5 days. Despite two negative serotonin-release tests, the patient was subsequently given the presumptive diagnosis of HIT II because of the severity and time course of the thrombocytopenia, which resolved after discontinuation of heparin anticoagulation. Aspirin was administered, resulting in a platelet count of 388,000/mm3 by the day of surgery. Considering the patient’s coronary anatomy, it was elected to perform off-pump coronary artery bypass surgery (OP-CAB). Anesthesia was induced with midazolam and maintained with isoflurane-fentanyl. Argatroban (2.5 μg · kg−1 · min−1) was infused after the induction and placement of radial and pulmonary artery catheters. This dosage prolongs activated coagulation time (ACT) and activated partial thromboplastin time (aPTT) to approximately twice baseline values (6). After an hour of infusion, OP-CAB commenced. OP-CAB was performed with a distal anastomotic time of 22 min for 3 grafts using an Octopus System® (Medtronic, Inc, Minneapolis, MN). Argatroban was discontinued after revascularization (145-min total infusion time). Intraoperative blood loss was 150 mL, and chest tube drainage totaled 1186 mL at 24 h after the operation. Whereas no blood products were administered, if an argatroban-mediated coagulopathy had been encountered, fresh frozen plasma would have been administered to attenuate the antithrombotic action of argatroban. Arterial blood samples were obtained for conventional hemostatic analysis. Additional samples were placed into a TEG® within 1–2 min. The samples consisted of 340 μL of celite-activated blood to which was added 20 μL of normal saline or the platelet inhibitor cytochalasin D (final concentration, 20 μM), as has been previously described (11,12). TEG® analysis methodology is described in previous publications (11,12). All conventional hemostatic variables are displayed in Table 1, and TEG® data are depicted in Table 2.Table 1: Conventional Hemostatic Variable ValuesTable 2: Thrombelastography® (TEG®) Variable ValuesThe antithrombin effects of argatroban were well documented by prolongation of both intrinsic (ACT and aPTT) and extrinsic (prothrombin time [PT] and international normalized ratio) coagulation pathways. Further, platelet count was preserved and fibrinogen concentration minimally affected during argatroban infusion. TEG® analysis demonstrated a more than doubling of R and halving of α values in platelet-inhibited samples. The contribution of coagulation proteins to clot strength was concordantly diminished, as documented by TEG®. Discontinuation of argatroban resulted in a pattern of restoration of hemostasis. Unfortunately, the patient developed diarrhea on postoperative Day 1 that was accompanied with a lactic acidosis. Investigation of fecal fluid revealed the presence of Clostridia difficile. Despite aggressive antibiotic therapy, the patient succumbed to sepsis on postoperative Day 5. Postmortem examination revealed a severe colitis without thrombosis of mesenteric vessels. Discussion Patients with HIT undergoing OP-CAB require controlled anticoagulation. Whereas low molecular weight heparinoids have been used, the inability to monitor anticoagulation and the possibility of cross-reaction with HIT-IgG make these compounds problematic to administer. Hirudin, another thrombin inhibitor, has a slow onset of action, has irreversible effects, and increases the risk of hemorrhage in patients with renal insufficiency. In contrast, argatroban has a rapid onset, and its anticoagulant effects are rapidly reversible after discontinuation of the medication. Further, argatroban-mediated anticoagulation can be monitored via ACT, aPTT, PT, and TEG®. Thus, in the absence of hepatic dysfunction, argatroban may be an effective alternative to heparin in the setting of OP-CAB. In summary, we present the hemostatic course of a patient with a history of HIT who was administered argatroban anticoagulation to successfully perform OP-CAB. No important clinical coagulopathy was noted, nor was there any significant thrombotic morbidity. This case report corroborates the safe and effective use of argatroban in the setting of OP-CAB.
No takes yet. Share an insight, caveat, or question.
Kieta et al. (2003) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: